Texas, 2019Hail and Damaging Wind in Texas, May 6, 2019
May 6, 2019 · NWS LUB · 2 events in 1 county or zone
Scattered severe thunderstorms developed across the extreme southwestern Texas Panhandle on the evening of the sixth. Reports of hail up to two inches in diameter were reported in Friona (Parmer County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed across the extreme southwestern Texas Panhandle on the evening of the sixth. Reports of hail up to two inches in diameter were reported in Friona (Parmer County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 1:45 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 6, 1:45 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
245 PM CDT Mon May 6 2019
.DISCUSSION...
Main focus this afternoon surrounds increasing severe chances
today and tomorrow.
This afternoon, a deep upper level low is slowly making its way on-
shore in southern California as a weak upper level ridge over CO
shifts east. At the surface moisture has begun to return to the
South Plains with dewpoints reaching the 40Fs to 60Fs. While, mid
level upper level ridging/subsidence over the region will limit
storm development for much of the afternoon there will be brief
opportunity for severe storms across the extreme southern Texas
Panhandle and northern South Plain late this afternoon into the
evening. As day time heating combines with lift from a small
shortwave lifting NE across the area, convection could develop along
the bulging dryline set up over the NM/TX border. Deep layer shear
profiles are not overly impressive but, NAM 0-4 km MUCAPES are more
than adequate as are lapse rates. Thus, storms that do form will
move east and be accompanied by large hail and strong wind gusts.
Overnight, as the dryline retreats west low level moisture will
continue to stream into the FA. While drizzle could develop over
portions of the area as moisture rides over existing outflow
boundaries, it is more likely that low clouds will develop.
The environment is expected to be much more volatile tomorrow across
the entire FA with another day of widespread severe weather. Ample
upper level energy will move into the South Plains thanks to the
approaching upper level low. At the surface as the dryline sharpens,
dewpoints of 60-70F are expected in the moist sector. A surface
low will also be lingering in and around the western extreme
southern Texas Panhandle. Convergence will be strong from the
surface low southward along the dryline. All severe parameters
will be impressive. The NAM is suggesting steep lapse rates of 8
C/km, MUCAPES of 3500-5000 J/kg with Bulk Shear values of ~45
kts. This will favor supercell development with all hazards in
play. The only uncertainty for tomorrow exists around the
abundance of cirrus that will stream out ahead of the upper level
low. This could limit daytime heating and thus convection.
Needless to say we will be watching this closely.
Wednesday, a Pacific front will move across the region advecting
drier air into FA. This will be followed by a cold front from the
north Wednesday evening that will force any residual moisture south
of the area. This will effectively end our precip chances for the
remainder of the week. Late Friday into Saturday, another upper
level low will develop off the coast of California. This will place
us under SWRLY flow and allow for moisture to return to the region,
increasing our rain shower and thunderstorm chances late in the
weekend.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
28
Hazardous weather outlook, May 6, 9:36 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1036 AM CDT Mon May 6 2019
TXZ021>044-070345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1036 AM CDT Mon May 6 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
There is a slight risk for severe thunderstorms late this
afternoon and evening centered across the northern South Plains
into the extreme southern Texas Panhandle. A few strong to severe
thunderstorms will also be possible across the Rolling Plains and
remainder of the South Plains. Hail up to 2 inches and wind gusts
to 60 mph will be possible along with isolated tornadoes. In
addition, slow moving storms may cause local flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for significant severe weather Tuesday afternoon
into the evening hours. Expect severe thunderstorms to form in a
favorable environment supporting strong wind gusts, large hail
and tornadoes. There will also be a threat for flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
Thunderstorm Wind, Parmer
- When
- May 6, 4:40 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 59 mph.
Hail, Parmer
- When
- May 6, 9:48 PM CST to 9:50 PM CST
- Where
- Parmer County, Friona
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.630, -102.730
Local broadcast media relayed a report of two inch size hail in Friona. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, May 6 to 7, 2019$166,000 · 2.75 in hail · 42 events
- Flash Flood and Flood in Missouri, May 6 to 8, 2019$55,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, May 6, 2019$48,000 · 52 kt wind · 3 events
- Hail and Lightning Strike in Colorado, May 6, 20194 injured · 1.25 in hail · 3 events
- Hail in Texas, May 6, 20191.75 in hail · 29 events
- Hail in Nebraska, May 6, 2019$25,000 · 1.5 in hail · 3 events
- Tornadoes and Hail in Kansas, May 6, 20192.5 in hail · 20 events
- Damaging Winds in Texas, May 6, 2019$20,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Kansas, May 6 to 7, 20191.25 in hail · 9 events
- Tornado and Hail in Wyoming, May 6, 20191.25 in hail · 5 events
- Hail in Oklahoma, May 6, 20191.75 in hail · 5 events
- Hail in Kansas, May 6, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813230, 813228.